Related Experiment Video
Updated: Jun 13, 2026

Inducing Acute Liver Injury in Rats via Carbon Tetrachloride (CCl4) Exposure Through an Orogastric Tube
Published on: April 28, 2020
Procarbazine-induced hepatotoxicity: case report and review of the literature
Mark J Fesler1, Stephanie Becker-Koepke, Adrian M Di Bisceglie
1Division of Hematology and Medical Oncology, Department of Internal Medicine, Saint Louis University School of Medicine, Saint Louis, Missouri 63110, USA.
Abstract:
Procarbazine hydrochloride is an oral alkylating agent primarily used as a component of chemotherapy regimens for Hodgkin's lymphoma, as well as in regimens for primary central nervous system lymphoma and high-grade gliomas. Although the prescribing information for procarbazine lists hepatic dysfunction as a potential adverse reaction, we found only one published report with a probable link between procarbazine and liver injury. We describe a 65-year-old man who developed liver injury due to procarbazine during salvage chemotherapy for non-Hodgkin's lymphoma. The patient had no preexisting liver disease, his lymphoma was without hepatic involvement, and no liver injury developed after initial chemotherapy with R-CHOP (rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisone). Due to relapse of his non-Hodgkin's lymphoma, salvage chemotherapy with C-MOPP-R (cyclophosphamide, vincristine, procarbazine, prednisone, and rituximab) was administered, and the patient developed fever and aminotransferase level elevation during the second cycle. After discontinuation of all drug therapy, exclusion of other potential etiologies, and resolution of hepatic injury, the patient was rechallenged with procarbazine and again experienced fever with aminotransferase level elevation. His aminotransferase levels promptly returned to normal after discontinuation of procarbazine, and he experienced no further evidence of liver disease. Use of validated scoring systems of drug-induced liver injury indicated a definitive association between the patient's hepatic injury and procarbazine. Based on our experience with this patient, periodic assessment of hepatic function, as suggested in the package insert, is recommended in patients receiving procarbazine.
Related Concept Videos
Drug Toxicity: Risk factors
Drug Toxicity: Overview
Mutagenicity and Carcinogenicity
Bioactivation and Tissue Toxicity
Drug toxicity: Idiosyncratic Reactions
Pharmaceutical Poisoning: Potential Scenarios

